Hail, Stanton
- When
- June 17, 5:20 PM CST
- Where
- Stanton County, 8 mi W of Manter
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.517, -102.033
16 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 1:45 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT THU JUN 17 2004 .DISCUSSION... DAYS 1-2... ANOTHER NIGHT - ANOTHER MCS. THE DIAGNOSTICS ARE PRETTY CLEAR TODAY THAT ANOTHER MCS IS ON TRACK FOR THE CWA TONIGHT. UPPER AIR ANALYSIS SHOWS THE WARM ISENTROPIC LIFT WORKING NORTHWARD AGAIN FROM THE PANHANDLES AS THE FRONT RETURNS INTO SOUTHWEST KANSAS. MEANWHILE, AN UPPER LEVEL SHORT WAVE TROUGH ON SATELLITE WATER VAPOR IMAGERY IS MOVING ACROSS THE COLORADO ROCKIES AND LOWERING LEE SLOPE PRESSURES. SURFACE WINDS ARE JUST BEGINNING TO RESPOND ACROSS SOUTHWEST KANSAS. BY LATE AFTERNOON I EXPECT TO SEE THE FRONT WEST TO EAST ACROSS MY CWA AND 60S SURFACE DEWPOINTS AGAIN STACKING UP AGAINST THE HIGH TERRAIN TO THE WEST AND ACTING AS A FOCUS FOR MORE SEVERE THUNDERSTORMS IN SOUTHEAST COLORADO WHICH SHOULD TRANSITION INTO ANOTHER MCS AS IT TRACKS EAST ALONG THE FRONT INTO KANSAS TONIGHT. PRETTY MUCH EVERYWHERE SHOULD SEE MEASURABLE RAINFALL SO HAVE GONE WITH HIGH POPS FOR TONIGHT. ADDITIONALLY, THE MCS SHOULD BECOME MAINLY A WIND MACHINE THOUGH THERE MAY BE SOME HAIL EARLIER IN ITS EVOLUTION. MODEL INITIALIZATIONS LOOK PRETTY GOOD WITH THE MESOETA NICELY CAPTURING THE IDEA OF AN MCS TONIGHT FOLLOWED BY A SLUG OF SUBSIDENCE IMMEDIATELY IN ITS WAKE. WILL BUY THAT SOLUTION SINCE I DOUBT I CAN DO MUCH BETTER. THE OTHER MODELS REPEAT THIS PROCESS GAIN EVERY NIGHT THOUGH EACH MODEL RUN AND EACH SEPARATE MODEL DIFFERS AS TO WHEN AND WHERE THE MCS WILL FIRE UP AND MOVE. HAVE TO BELIEVE THE SINKING COLD FRONT WILL BE A BIT FARTHER SOUTH BY TOMORROW MORNING THAN IT WAS THIS MORNING AND WILL EXPECT THE FRIDAY NIGHT MCS TO CLIP OUR SOUTHWEST CORNER COUNTIES. FOR TEMPERATURES, HAVE AGAIN LOWERED HIGHS A BIT DUE TO THE HIGH MOISTURE CONTENT OF THE AIR, THE COLD OUTFLOW FOR STORMS, AND THE RESIDUAL CLOUD. LITTLE ELSE CHANGED IN THE GOING GRIDS. DAYS 3-7... THE OPERATIONAL MEDIUM RANGE MODELS TRY TO RAPIDLY DE-AMPLIFY THE FLOW OVER THE CONUS BY EARLY IN THE PERIOD. LOOKING AT THE INITIALIZATION OF THE JET ON THE BACKSIDE OF THE CURRENT TROUGH IN THE GULF OF AK, HOWEVER, SHOWS THAT THE GFS AND UKMET ARE BOTH 30 OR MORE KTS OFF. GIVEN THIS AND THE CURRENT PATTERN OF TROPICAL CONVECTION, AM CONCERNED THAT THE DE-AMPLIFICATION OF THE FLOW MAY BE A BIT SLOWER THAN THE MODELS ARE CALLING FOR. LEANING TOWARDS THE CDC RE-FORECAST ENSEMBLES, WHICH SHOW STRONGER AMPLIFICATION OF THE SHORTWAVE TROUGH DIGGING INTO THE CENTRAL CONUS SUNDAY AND MONDAY. WITH THE TROUGH DIGGING DOWN, A FRONTAL BOUNDARY SOMEWHERE IN THE AREA, AND MOIST UPSLOPE FLOW THINK THERE WILL BE AT LEAST SOME CHANCE FOR LATE AFTERNOON/EVENING CONVECTION, SO BUMPED UP PRECIP CLOSER TO CLIMO VALUES SUNDAY NIGHT AND MONDAY NIGHT. TEMPS FOR THOSE DAYS ARE ALREADY SLIGHTLY BELOW CLIMO, SO WILL KEEP THOSE WITH MINOR TWEAKS. AFTER THAT, BELIEVE THAT THE PATTERN SHOULD START TO BECOME MORE ZONAL BY MID WEEK, SO CONTINUED WITH THE WARMING TREND WE HAD GOING. MINOR TWEAKS ELSEWHERE IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 73 57 74 /100 10 50 00 GCK 58 73 56 73 / 80 10 80 00 EHA 57 77 57 76 / 80 20 90 00 LBL 59 77 58 75 / 80 30 90 20 HYS 58 72 57 73 / 90 20 40 00 P28 63 78 63 76 /100 40 80 40 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && JOHNSON/RITTERLING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT THU JUN 17 2004 KSZ030-031-045-046-064>066-078>081-088>090-180900- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-NESS-PAWNEE- PRATT-RUSH-STAFFORD-TREGO- 301 PM CDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT IN A NEAR REPEAT OF YESTERDAY EVENING SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND MOVE EASTWARD INTO SOUTHWEST KANSAS. THE AIRMASS IN PLACE ACROSS THE REGION IS EXTREMELY UNSTABLE AND VERTICAL WIND PROFILES SUGGEST THE STORMS WILL BEGIN BY PRODUCING HAIL AND POSSIBLE A TORNADO. THEY SHOULD THEN TURN INTO A MAJOR THUNDERSTORM COMPLEX AND ROAR EASTWARD ACROSS THE AREA. THE COMPLEX SHOULD REACH ASHLAND...DODGE CITY...JETMORE...NESS CITY AND WAKEENEY BY AROUND 900 PM CDT. THE MAIN DANGER WILL BE DAMAGING WINDS AND VERY HEAVY RAINS MUCH LIKE THE PREVIOUS NIGHT. LOCALLY HEAVY RAINS COULD PRODUCE SOME FLOODING PROBLEMS IN PLACES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT ALONG AND EAST OF A DODGE CITY LINE BEGINNING AROUND 800 TO 830 PM CDT. KSZ043-044-061>063-074>077-084>087-180900- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE-MORTON-SCOTT- SEWARD-STANTON-STEVENS- 301 PM CDT (201 PM MDT) THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT IN A NEAR REPEAT OF YESTERDAY EVENING SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND MOVE EASTWARD INTO SOUTHWEST KANSAS. THE AIRMASS IN PLACE ACROSS THE REGION IS EXTREMELY UNSTABLE AND VERTICAL WIND PROFILES SUGGEST THE STORMS WILL BEGIN BY PRODUCING HAIL AND POSSIBLE A TORNADO OR TWO. THEY SHOULD THEN TURN INTO A MAJOR THUNDERSTORM COMPLEX AND ROAR EASTWARD ACROSS THE AREA MUCH LIKE THE PREVIOUS NIGHT. THE STORMS ARE EXPECTED TO MOVE INTO WESTERN KANSAS FROM COLORADO AROUND 6 TO 7 PM CDT. LOCALLY HEAVY RAINS COULD PRODUCE SOME FLOODING PROBLEMS IN PLACES. TORNADO WATCH 490 IS IN EFFECT FOR THE AREA UNTIL 800 PM MDT - 900 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING BEGINNING AROUND 600 PM CDT AT THE COLORADO STATE LINE. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
228 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 3 N KENDALL 37.98N 101.54W
06/16/2004 HAMILTON KS EMERGENCY MNGR
18 POWER POLES BROKEN OFF
0904 PM TSTM WND GST SHIELDS 38.62N 100.45W
06/16/2004 70 MPH LANE KS PUBLIC
0915 PM TSTM WND DMG 3 NW BROWNELL 38.67N 99.78W
06/16/2004 NESS KS PUBLIC
3 INCH DIAMETER TREE BRANCHES DOWN
&&
JOHNSONThe Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
16 hail, 5 thunderstorm wind. Local standard time, as filed.
The hail covered the ground 2 inches deep
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407916, 5407917, 5407918, 5407919, 5407920, 5407921, 5407922, 5407923, 5407924, 5407925, 5407926, 5407927, 5407928, 5407929, 5407930, 5407931, 5407932, 5407933, 5407934, 5407935, 5407936.